Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 44, NWS Birmingham, AL

August 10, 2011Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 10, 2011, 7:10 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2011, 7:10 PM CDT (00:10 UTC)
Expired
Aug 10, 2011, 7:55 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 156 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WGUS54 KBMX 110010
FFWBMX
ALC119-110300-
/O.NEW.KBMX.FF.W.0044.110811T0010Z-110811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1000 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CUBA...LIVINGSTON...YORK...BLUFFPORT...BOYD...COATOPA...KINTERBISH
  AND THE UNIVERSITY OF WEST ALABAMA.

AREAS INCLUDING BUT NOT LIMITED TO LITTLE KINTERBUSH CREEK...SILVER 
CREEK...AND BROCKWAY CREEK COULD BEGIN TO SEE FLOODING ISSUES OVER 
THE NEXT 45 MINUTES TO AN HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3269 8838 3266 8811 3243 8803 3237 8805
      3236 8801 3231 8800 3230 8842 3231 8843

$$

27
1 follow-up statement
876 
WGUS74 KBMX 110055
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CDT WED AUG 10 2011

ALC119-110110-
/O.CAN.KBMX.FF.W.0044.000000T0000Z-110811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
755 PM CDT WED AUG 10 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SUMTER
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3269 8838 3266 8811 3243 8803 3237 8805
      3236 8801 3231 8800 3230 8842 3231 8843

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:09 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 10, 3:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM CDT WED AUG 10 2011

.DISCUSSION...
FCST LOOKS GOOD SO FAR. CONVECTION DID FIRE ALONG OUTFLOW BOUNDARY
FROM MORNING MCS...BUT MAINLY JUST ONE STRONG TO SVR MULTICELL SO
FAR IN SRN PICKENS COUNTY. GIVEN CURRENT MID LEVEL VERTICAL WIND
SHEAR...EXPECT STRONG TO SVR STORMS TO CONTINUE WITH A LITTLE
INCREASE IN AREAL COVERAGE. 30 POPS STILL SEEM REASONABLE FOR THE
MOST PART BUT WILL CONTINUE TO MONITOR. AS INSTABILITY DECREASES
TONIGHT...EXPECT STORMS TO WEAKEN AND MOSTLY DISSIPATE AROUND
MIDNIGHT. THIS IS CONFIRMED BY RECENT HRRR MODEL RUNS AND 12Z
HIRES WRF RUNS. UNFORTUNATELY...SAME MODELS INDICATING ANOTHER MCS
WILL LIKELY DEVELOP UPSTREAM IN THE MID SOUTH COULD ROLL ON IN
AROUND DAYBREAK OR MID MORNING THURS. FAIR AGREEMENT ON THIS
SCENARIO WITH OTHER OPERATIONAL MODELS... GFS...NAM...SREF MEAN.
SHOULD BE FAIRLY WEAK IN INTENSITY BY THEN BUT WILL NEED TO BOOST
POPS...GOING CLOSER TO NAM MOS AND SREF MEAN...MAV POPS TOO LOW
GIVEN FAIRLY WIDESPREAD GFS AND OTHER QPF OF 0.1-0.25 INCH AMOUNTS
OVER MOST OF CWA ENDING 18Z THURS.

REST OF SHORT TERM FCST PERIOD THROUGH FRI LOOKS MORE LIKE RECENT
PATTERN WITH WEAK NW FLOW ALOFT...STILL MDT-HIGH CAPE BUT A LITTLE
WEAKER VERTICAL WIND SHEAR. MAINLY AFTERNOON/EVENING TSRA. MAV MAX
TEMPS APPEAR TOO WARM AND MIN TEMPS TOO COOL BASED ON RECENT
VERIFICATION AND DRAFT FORECASTS FROM NEARBY OFFICES SO ADJUSTED
THEM ACCORDINGLY.

FOR THE EXTENDED PERIOD...THIS WEEKEND THROUGH MIDDLE OF NEXT
WEEK...APPEARS MAIN FEATURE IS A FAIRLY LARGE SHORT WAVE OVER THE
CENTRAL CONUS ON SAT MOVING INTO THE MID SOUTH ON SUN. MORE
ORGANIZED STORMS LIKELY ON SAT NIGHT OR SUNDAY BEFORE A MILD COOL
DOWN AS TROUGH DEEPENS AND AXIS PASSES US. COULD SEE MAX TEMPS ON
MONDAY IN THE 80S AND MIN TEMPS IN THE 60S IF THIS VERIFIES.
UNFORTUNATELY...INDICATIONS ARE HEIGHTS WILL BUILD RAPIDLY BEHIND
THIS WAVE OVER THE SOUTHERN PLAINS AND MID SOUTH SO BACK TO THE
HEAT WE GO. NO MAJOR CHANGES MADE TO EXTENDED FCST.

SNELSON

&&

.AVIATION...
18Z TAF DISCUSSION.
REMNANTS OF MCS MOVING ACROSS THE MID SOUTH WILL PUSH INTO ALABAMA
LATE THIS AFTERNOON. HAVE INCLUDED CB IN THE TAFS BEGINNING 22Z WEST
THROUGH 00Z EAST/SOUTHEAST. ANY CONVECTION SHOULD DISSIPATE
OVERNIGHT. EXPECT MVFR FOG TO DEVELOP AT MOST SITES WITH CALM WINDS.
MODELS INDICATE ANOTHER MCS MOVING ACROSS THE AREA EARLY THURSDAY...
SO HAVE MADE MINOR ADJUSTMENTS AND STARTED CB AT 12Z TO ACCOUNT FOR
THIS. TIMING STILL UNCERTAIN AS WELL AS POTENTIAL STRENGTH SO NO
ADDITIONAL CHANGES TO THURSDAY TAF AT THIS TIME. WESTERLY WINDS
EXPECTED BUT SOME HINTS AT NORTHEASTERLY WINDS THURSDAY WITH THE MCS
PASSING THROUGH.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  95  70  96  71 /  30  50  20  20  20
ANNISTON    70  95  69  96  70 /  30  40  20  20  20
BIRMINGHAM  70  95  69  95  71 /  30  50  20  20  20
TUSCALOOSA  72  96  70  98  71 /  30  50  20  20  20
CALERA      71  94  70  95  71 /  30  40  20  20  20
AUBURN      69  96  69  95  70 /  20  50  20  20  20
MONTGOMERY  75  96  73  97  75 /  30  40  20  20  20
TROY        73  96  72  97  74 /  20  50  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99
Hazardous weather outlook, Aug 10, 4:30 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT WED AUG 10 2011

ALZ011>015-017>050-111045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
430 PM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS INCLUDING THE THREAT FOR DAMAGING STRAIGHT LINE
WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
THROUGH AT LEAST 9 PM.  THE AREA AFFECTED WILL STAY GENERALLY ALONG
AND SOUTHWEST OF A LINE FROM DOUBLE SPRINGS TO BIRMINGHAM TO
WEDOWEE.  AN ADDITIONAL ROUND OF SEVERE WEATHER WILL BE POSSIBLE
CLOSER TO SUNRISE...LASTING THROUGH THE DAY ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS MAY CONTINUE INTO THE REST OF CENTRAL ALABAMA
DURING THE DAY THURSDAY. THE HAZARDOUS THREATS INCLUDE DAMAGING
STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN. THERE
ARE STILL SOME TIMING DIFFERENCES AND THE EXACT TIMING WILL BE
DETERMINED BY UPSTREAM CONVECTION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE NORTH OVERNIGHT AND INTO THURSDAY.

In the hours before

Special weather statement, Aug 10, 5:21 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT WED AUG 10 2011

ALZ042-044-102300-
LOWNDES AL-MONTGOMERY AL-
521 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND EASTERN
LOWNDES COUNTIES UNTIL 600 PM CDT...

AT 516 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HOPE HULL...OR 10 MILES NORTHEAST OF HAYNEVILLE...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PINTLALA...
  SPRAGUE...
  DAVENPORT...
  SELLERS...
  LETOHATCHEE...

&&

LAT...LON 3204 8654 3229 8656 3235 8637 3205 8623
TIME...MOT...LOC 2221Z 336DEG 4KT 3223 8642

27
Special weather statement, Aug 10, 5:43 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT WED AUG 10 2011

ALZ022-031-102330-
GREENE AL-PICKENS AL-
543 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND GREENE
COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BENEVOLA...OR 9 MILES SOUTHEAST OF ALICEVILLE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  NEW WEST GREENE...
  MANTUA...
  WEST GREENE...
  UNION...

&&

LAT...LON 3318 8801 3310 8783 3302 8783 3302 8771
      3299 8771 3298 8775 3294 8773 3293 8778
      3291 8776 3286 8783 3279 8783 3275 8786
      3276 8785 3261 8806 3269 8804 3269 8808
      3278 8810 3280 8806 3280 8810 3306 8817
TIME...MOT...LOC 2243Z 319DEG 21KT 3305 8801

27
Special weather statement, Aug 10, 6:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 10 2011

ALZ030-110000-
SUMTER AL-
620 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 700
PM CDT...

AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LIVINGSTON...
  YORK...
  CUBA...
  BOYD...
  THE UNIVERSITY OF WEST ALABAMA...

&&

LAT...LON 3274 8838 3276 8837 3278 8833 3247 8795
      3243 8803 3238 8805 3230 8823 3231 8837
      3243 8841
TIME...MOT...LOC 2320Z 325DEG 21KT 3266 8836

27
Local storm report, Aug 10, 6:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     CARROLLTON              33.26N 88.10W
08/10/2011                   PICKENS            AL   EMERGENCY MNGR

            TREES DOWN PRACTICALLY ALL OVER THE NORTHERN PORTIONS OF
            COUNTY. HARD HIT AREA WAS NEAR CARROLLTON ALONG HWY 17

0534 PM     TSTM WND DMG     ALICEVILLE              33.13N 88.16W
08/10/2011                   PICKENS            AL   EMERGENCY MNGR

            TREES DOWN OVER A LOT OF THE SOUTHERN PORTIONS OF THE
            COUNTY...IN AND AROUND ALICEVILLE. POWER AND TELEPHONE
            LINES DOWN IN THE AREA AS WELL.

&&

KLAWS
Local storm report, Aug 10, 6:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 SW SELMA              32.37N 87.07W
08/10/2011                   DALLAS             AL   911 CALL CENTER

            TREES DOWN ALONG HWY 219 AND COUNTY ROAD 139

&&

KLAWS
Local storm report, Aug 10, 7:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     SPROTT                  32.68N 87.22W
08/10/2011                   PERRY              AL   EMERGENCY MNGR

            TREES DOWN IN MULTIPLE LOCATIONS...MAIN AREAS NORTHEAST
            OF MARION IN THE SPROTT COMMUNITY ALONG HWY 14 AND 183.
            ALSO COUNTY ROADS 6, 10, 7, 23, 64.

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:11 AM CDTSpecial Weather StatementBMXTallapoosa34 min
Aug 11, 11:30 AM CDTSpecial Weather StatementBMXSt. Clair, Talladega45 min
Aug 11, 11:31 AM CDTSpecial Weather StatementBMXBlount44 min
Aug 11, 11:49 AM CDTSpecial Weather StatementBMXChambers41 min
Aug 11, 11:51 AM CDTSpecial Weather StatementBMXCalhoun, Etowah54 min
Aug 11, 12:36 PM CDTSpecial Weather StatementBMXChambers24 min
Aug 11, 1:06 PM CDTSpecial Weather StatementBMXRandolph39 min
Aug 11, 1:18 PM CDTSpecial Weather StatementBMXMacon42 min
Aug 11, 5:55 PM CDTSpecial Weather StatementBMXTallapoosa50 min
Aug 11, 6:12 PM CDTSpecial Weather StatementBMXMarion, Winston48 min
Aug 11, 6:33 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa42 min
Aug 11, 6:45 PM CDTSpecial Weather StatementBMXPike45 min

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.